Scope of the Ten International Studies
Weight loss injections do not appear to trigger a clear increase in medical complications for mothers and babies when women experience unplanned pregnancies while taking the drugs, according to a major new research review published in the journal Med. Investigators evaluated data covering more than two million women to assess the safety of GLP-1 receptor agonists—such as semaglutide and tirzepatide—when exposure happens around the time of conception.
Evaluating Over Two Million Female Participants
Researchers at City St George’s, University of London, examined ten separate studies tracking over two million participants. Within that broad patient population, more than 8,000 women were exposed to GLP-1 medications around conception. The pooled analysis revealed no clearly detectable rise in adverse outcomes such as miscarriages, birth defects, gestational diabetes, high blood pressure conditions during pregnancy, excessive weight gain, or babies born unusually small or large when compared against unexposed mothers.
Clinical Distress Over Unplanned Exposure
Asma Khalil, professor of obstetrics and maternal foetal medicine in the School of Health and Medical Sciences at City St George’s, University of London, noted that healthcare providers are encountering a growing number of patients who conceive while undergoing GLP-1 treatment. Discovering medication use after conception causes significant distress for many expectant mothers. Asma Khalil called the new data reassuring for clinicians offering evidence-based counseling, though she emphasized that the findings do not establish definitive safety during gestation.
Ongoing Warnings for Planned Conceptions
Despite the reassuring findings on accidental exposure, medical bodies maintain that GLP-1 receptor agonists should still be discontinued before any planned pregnancy due to limited overall safety data. Patients who discover they were taking semaglutide or tirzepatide before realizing they were pregnant are advised by clinicians not to panic, but to contact their healthcare team immediately for personalized medical support.
Keep reading